Human Medication Hazards for Pets

Pet owners who are serious about pet-proofing their home should start with their own medicine cabinet.

Nearly half of the calls received by Pet Poison Helpline involve human medications, both over-the-counter and prescription. Whether Fido accidentally chewed into a pill bottle or a well-intentioned pet owner accidently switched medication (giving their pet a human medication), pet poisonings due to medication are common and can be very serious.

Below is a list of the top 10 human medications most frequently ingested by pets, along with some tips from the veterinarians at Pet Poison Helpline on how to prevent pet poisoning from human medications.

1. NSAIDs (e.g. Advil, Aleve and Motrin)

Topping our Top 10 list are common household medications called non-steroidal anti-inflammatories (NSAIDs), which include common names such as ibuprofen (e.g., Advil and some types of Motrin) and naproxen (Aleve). While these medications are safe for people, even one or two pills can cause serious harm to a pet. Dogs, cats, birds and other small mammals (ferrets, gerbils and hamsters) may develop serious stomach and intestinal ulcers as well as kidney failure.

Thinkstock

2. Acetaminophen (e.g. Tylenol)

When it comes to pain medications, acetaminophen (e.g. Tylenol) is certainly popular. Even though this drug is very safe, even for children, this is not true for pets—especially cats. One regular strength tablet of acetaminophen may cause damage to a cat’s red blood cells, limiting their ability to carry oxygen. In dogs, acetaminophen leads to liver failure and, in large doses, red blood cell damage.

3. Antidepressants (e.g. Effexor, Cymbalta, Prozac, Lexapro)

While these antidepressant drugs are occasionally used in pets, overdoses can lead to serious neurological problems such as sedation, incoordination, tremors and seizures. Some antidepressants also have a stimulant effect leading to a dangerously elevated heart rate, blood pressure and body temperature. Pets, especially cats, seem to enjoy the taste of Effexor and often eat the entire pill. Unfortunately, just one pill can cause serious poisoning.

4. ADD/ADHD medications (e.g. Concerta, Adderall, Ritalin)

Medications used to treat Attention Deficit Disorder/Attention Deficit Hyperactivity Disorder contain potent stimulants such as amphetamines and methylphenidate. Even minimal ingestions of these medications by pets can cause life-threatening tremors, seizures, elevated body temperatures and heart problems.

5. Benzodiazepines and sleep aids (e.g. Xanax, Klonopin, Ambien, Lunesta)

These medications are designed to reduce anxiety and help people sleep better. However, in pets, they may have the opposite effect. About half of the dogs who ingest sleep aids become agitated instead of sedate. In addition, these drugs may cause severe lethargy, incoordination (including walking “drunk”), and slowed breathing in pets. In cats, some forms of benzodiazepines can cause liver failure when ingested.

6. Birth control (e.g. estrogen, estradiol, progesterone)

Birth control pills often come in packages that dogs find irresistible. Thankfully, small ingestions of these medications typically do not cause trouble. However, large ingestions of estrogen and estradiol can cause bone marrow suppression, particularly in birds. Additionally, female pets that are intact (not spayed), are at an increased risk of side effects from estrogen poisoning.

7. ACE Inhibitors (e.g. Zestril, Altace)

Angiotensin-converting enzyme (or “ACE”) inhibitors are commonly used to treat high blood pressure in people and, occasionally, pets. Though overdoses can cause low blood pressure, dizziness and weakness, this category of medication is typically quite safe. Pets ingesting small amounts of this medication can potentially be monitored at home, unless they have kidney failure or heart disease. All heart medications should be kept out of reach of pets.

8. Beta-blockers (e.g. Tenormin, Toprol, Coreg)

Beta-blockers are also used to treat high blood pressure but, unlike the ACE inhibitor, small ingestions of these drugs may cause serious poisoning in pets. Overdoses can cause life-threatening decreases in blood pressure and a very slow heart rate.

9. Thyroid hormones (e.g. Armour desiccated thyroid, Synthroid)

Pets — especially dogs — get underactive thyroids too. Interestingly, the dose of thyroid hormone needed to treat dogs is much higher than a person’s dose. Therefore, if dogs accidentally get into thyroid hormones at home, it rarely results in problems. However, large acute overdoses in cats and dogs can cause muscle tremors, nervousness, panting, a rapid heart rate and aggression.

10. Cholesterol lowering agents (e.g. Lipitor, Zocor, Crestor)

These popular medications, often called “statins,” are commonly used in the United States. While pets do not typically get high cholesterol, they may still get into the pill bottle. Thankfully, most “statin” ingestions only cause mild vomiting or diarrhea. Serious side effects from these drugs come with long-term use, not one-time ingestions.

Safety Tips

Always keep medications safely out of reach and never administer a medication to a pet without first consulting your veterinarian.

The following are some tips from Dr. Justine Lee and Dr. Ahna Brutlag at Pet Poison Helpline to help prevent pets from getting into over-the-counter or prescription medication:

  • Never leave loose pills in a plastic Ziploc® bag – the bags are too easy to chew into. Make sure visiting house guests do the same, keeping their medications high up or out of reach.
  • If you place your medication in a weekly pill container, make sure to store the container in a cabinet out of reach of your pets. Unfortunately, if they get a hold of it, some pets might consider the pill container a plastic chew toy.
  • Never store your medications near your pet’s medications – Pet Poison Helpline frequently receives calls from concerned pet owners who inadvertently give their own medication to their pet.
  • Hang your purse up. Inquisitive pets will explore the contents of your bag and simply placing your purse up and out of reach can help to avoid exposure to any potentially dangerous medication(s).

It is also important to note that while a medication may be safe for children, it may not be safe for animals. Pets metabolize medications very differently from people. Even seemingly benign over-the-counter or herbal medications may cause serious poisoning in pets.

If your pet has ingested a human over-the-counter or prescription medication, please call your veterinarian, an emergency animal hospital, or a pet poison helpline immediately.

Published: January 7, 2010;    Updated:

Filed Under: Prescriptions, Safety, Companion Animals, Cats, Dogs

 

Information courtesy of Pet Poison Helpline

)